Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Detroit, MI

May 20, 2013Livingston County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 20, 2013, 6:23 PM EDT for Livingston County, Michigan. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2013, 6:23 PM EDT (22:23 UTC)
Expired
May 20, 2013, 7:30 PM EDT
In force
67 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Livingston County, MI

The radar

The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:33 PM EDTTSTM WND DMG6 Nne Fowlerville, MITREES DOWN AT OWOSSO AND HAYNER ROADS
May 20, 6:46 PM EDTTSTM WND DMG1 E Oak Grove, MITREES DOWN AT FISCHER AND FAUSSETT ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:58 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS53 KDTX 202223
SVRDTX
MIC093-202330-
/O.NEW.KDTX.SV.W.0013.130520T2223Z-130520T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
623 PM EDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 730 PM EDT

* AT 620 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WILLIAMSTON...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOWLERVILLE AROUND 640 PM EDT.
  CONWAY TOWNSHIP AROUND 645 PM EDT.
  OAK GROVE AND COHOCTAH AROUND 655 PM EDT.
  DEERFIELD TOWNSHIP AROUND 705 PM EDT.
  TYRONE TOWNSHIP AROUND 715 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  OAK GROVE...          HOWELL...             HARTLAND...
  FOWLERVILLE...        COHOCTAH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4277 8414 4278 8413 4278 8406 4278 8369
      4260 8367 4257 8368 4248 8414 4277 8415
TIME...MOT...LOC 2223Z 251DEG 29KT 4263 8428

HAIL...<.75IN
WIND...60MPH

$$

SF/MANN
4 follow-up statements
876 
WWUS53 KDTX 202236
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
636 PM EDT MON MAY 20 2013

MIC093-202330-
/O.CON.KDTX.SV.W.0013.000000T0000Z-130520T2330Z/
LIVINGSTON MI-
636 PM EDT MON MAY 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LIVINGSTON COUNTY UNTIL 730 PM EDT...

AT 633 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
FOWLERVILLE...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONWAY TOWNSHIP AROUND 645 PM EDT.
  HOWELL AROUND 650 PM EDT.
  OAK GROVE AND COHOCTAH AROUND 655 PM EDT.
  DEERFIELD TOWNSHIP AROUND 705 PM EDT.
  HARTLAND AROUND 710 PM EDT.
  TYRONE TOWNSHIP AROUND 715 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  OAK GROVE...          HOWELL...             HARTLAND...
  FOWLERVILLE...        COHOCTAH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4278 8413 4278 8369 4264 8368 4256 8414
      4277 8415
TIME...MOT...LOC 2237Z 251DEG 29KT 4265 8413

HAIL...<.75IN
WIND...60MPH

$$

MANN
940 
WWUS53 KDTX 202257
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
657 PM EDT MON MAY 20 2013

MIC093-202330-
/O.CON.KDTX.SV.W.0013.000000T0000Z-130520T2330Z/
LIVINGSTON MI-
657 PM EDT MON MAY 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LIVINGSTON COUNTY UNTIL 730 PM EDT...

AT 655 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
LINDEN...AND MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN LIVINGSTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4263 8402 4277 8400 4278 8369 4264 8368
TIME...MOT...LOC 2257Z 261DEG 44KT 4274 8376

HAIL...<.75IN
WIND...60MPH

$$

MANN
630 
WWUS53 KDTX 202308
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
708 PM EDT MON MAY 20 2013

MIC093-202330-
/O.CON.KDTX.SV.W.0013.000000T0000Z-130520T2330Z/
LIVINGSTON MI-
708 PM EDT MON MAY 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LIVINGSTON COUNTY UNTIL 730 PM EDT...

AT 703 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
LINDEN...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  OAK GROVE...          HARTLAND...           COHOCTAH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4263 8402 4277 8400 4278 8369 4264 8368
TIME...MOT...LOC 2308Z 265DEG 27KT 4275 8375

HAIL...<.75IN
WIND...60MPH

$$

MANN
159 
WWUS53 KDTX 202318
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
718 PM EDT MON MAY 20 2013

MIC093-202328-
/O.CAN.KDTX.SV.W.0013.000000T0000Z-130520T2330Z/
LIVINGSTON MI-
718 PM EDT MON MAY 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIVINGSTON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT.

LAT...LON 4263 8402 4277 8400 4278 8369 4264 8368
TIME...MOT...LOC 2318Z 265DEG 27KT 4276 8365

$$

MANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:01 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 20, 4:01 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
401 PM EDT MON MAY 20 2013

.SHORT TERM...TODAY AND TONIGHT

WARM SECTOR AIRMASS FIRMLY ENTRENCHED ACROSS SE MICHIGAN THIS
AFTERNOON.  LATEST OBSERVATIONS SHOWING TEMPERATURES MAKING A RUN TO
NEAR 90 DEGREES IN SOME LOCATIONS.  DEEPER PLUME OF LOW LEVEL
MOISTURE BANKED ALONG THE INTERFACE OF THE UPPER RIDGE AXIS HOLDING
JUST TO THE EAST AND THE EXTENSIVE CLOSED LOW CIRCULATING OVER THE
DAKOTAS NOW EXTENDING THROUGHOUT LOWER MICHIGAN.  THIS COMBINATION
TRANSLATING INTO A SOLID INSTABILITY AXIS...RECENT SPC MESOANALYSIS
INDICATING MLCAPE VALUES IN EXCESS 2000 J/KG.  DESPITE THIS...
SOUTHEAST MICHIGAN STILL FEELING THE IMPACT OF THE NEARBY HIGHER
HEIGHT FIELD...AS NOTED BY THE 18Z DTX SOUNDING WHICH SHOWS A FAIRLY
STOUT 900-800 MB CAPPING INVERSION.  THIS EFFECTIVELY CONTAINS THE
CONVECTIVE TEMPERATURE AT 90 DEGREE OR WARMER...LEAVING THE
PROSPECTS FOR SEEING CONVECTION CONDITIONALLY DEPENDENT ON REALIZING
SOME DEGREE OF FORCED ASCENT AND/OR CONSOLIDATING CONVECTIVELY
GENERATED COLD POOL DYNAMICS.

LINEAR EXPANSION OF CONVECTION UNDERWAY TO THE WEST/NORTHWEST
SUSTAINED BY A COMBINATION OF A PASSING MID LEVEL IMPULSE AND SOME
TYPE OF LAKE MICHIGAN MARINE INFLUENCE/BOUNDARY.  THE POTENTIAL
REMAINS FOR SOME FORM OF EAST/NORTHEASTWARD EXPANSION OF THIS
ACTIVITY ALONG A FAVORABLY ALIGNED CORFIDI VECTOR AND INTO THE
INSTABILITY BUBBLE RESIDING OVER SE MICHIGAN.  12Z HI RES MODEL
SOLUTIONS CONTINUE TO POINT IN THIS DIRECTION.  HOWEVER RELATIVELY
MODEST DEEP LAYER SHEAR EAST OF THIS LINE DOES LEAVE SOME QUESTION
AS TO THE ORGANIZATIONAL CAPACITY AND POTENTIAL COVERAGE OF ANY
INBOUND CONVECTION.  NONETHELESS...GIVEN THE DEGREE OF INSTABILITY
IN PLACE...CONDITIONAL SEVERE THUNDERSTORM RISK CERTAINLY
EXISTS...ESPECIALLY ACROSS NORTHERN SECTIONS OF THE FORECAST AREA.
SEVERE THUNDERSTORM WATCH IS IN PLACE THROUGH 8 PM FROM WASHTENAW/
WAYNE COUNTIES NORTHWARD.

DECAYING CONVECTIVE COMPLEX LOCKED ONTO THE NEXT IN A SERIES OF WEAK
IMPULSES EJECTING AROUND THE UPPER MIDWEST LOW CONTINUES TO SHIFT
THROUGH NORTHERN ILLINOIS.  A CONSIDERABLY LESS SUPPORTIVE
THERMODYNAMIC ENVIRONMENT ACROSS THAT CORRIDOR /DEWPOINTS IN THE
50S/ LEADING TO THIS WEAKENING TREND...BUT SOME POTENTIAL DOES EXIST
FOR RENEWED DEVELOPMENT AND UPSCALE GROWTH THROUGH THE LATTER HALF
OF THE EVENING AS THIS WAVE ENCOUNTERS THE BETTER INSTABILITY/
MOISTURE AXIS.  THIS WILL CONTINUE TO SUPPORT A CHANCE POP MENTION.

THE OVERNIGHT/EARLY MORNING PERIOD BECOMES MORE MUDDLED...DEPENDENCE
ON PROPERLY DEFINING THE TRAJECTORY OF ADDITIONAL ILL-DEFINED
SHORTWAVE ENERGY AND/OR CONVECTIVE DEBRIS.   EMERGING NOCTURNAL LOW
LEVEL JET FORCING AND SUSTAINABLE HIGHER LAPSE RATES LEND MORE
CONFIDENCE THAT SOME FORM OF ADDITIONAL CONVECTION WILL TAKE AIM ON
THE REGION LATE TONIGHT...BUT DEFINING THE DETAILS OF
LOCATION/TIMING AND COVERAGE REMAINS A CHALLENGE.  A MILD NIGHT
AHEAD GIVEN THE ELEVATED DEWPOINTS...LOWS MID TO UPPER 60S.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY

THE MAIN DRIVER OF THE WEATHER TUESDAY WILL BE THE MOMENTUM TRANSFER
THAT WILL OCCUR OF UPPER LEVEL JET ENERGY OVER THE RIDGE AXIS.
ORIENTATION OF UPPER LEVEL RIDGING OVER NORTHERN GREAT LAKES AND
ONTARIO WILL THEN CHANGE FROM CYCLONIC TO ANTICYCLONIC CURVATURE.
FUNDAMENTALLY...THIS WILL PUT SOUTHEASTERN MICHIGAN IN A DIFFERENT
REGIME AS THE AREA WILL BECOME IN CLOSER PROXIMITY TO THE UPPER
LEVEL JET AXIS. PROXIMITY TO THE UPPER LEVEL JET AXIS IS NEVER A
TRIVIAL QUESTION...BECAUSE A CLOSER PROXIMITY MEANS ONE IS CLOSER TO
THE FIREHOSE OR PATH OF EMBEDDED SHORTWAVE ENERGY. HOWEVER...WHAT IS
A MORE DIFFICULT DETERMINATION IS THE OVERALL CRISPNESS OR EDGE
QUALITY TO THE UPPER LEVEL RIDGE. IN OTHER WORDS...A GREATER
POTENTIAL WILL EXIST FOR PERIODIC SHOWERS AND THUNDERSTORMS
THROUGHOUT TUESDAY AND TUESDAY NIGHT.

THE SEVERE WEATHER THREAT FOR TUESDAY WILL BE PARTIALLY INFLUENCED
BY AREAL COVERAGE AND DURATION OF ONGOING THUNDERSTORMS DURING THE
PRE-NOON TIMEFRAME. HOWEVER...GIVEN LATE MAY NUMBER OF DAYLIGHT
HOURS AND SOLAR INTENSITY...ANY BREAK IN CLOUD COVER WILL ALLOW
SURFACE TEMPERATURES TO CLIMB AND CAPES TO BUILD. THERE IS SURELY
CONTAMINATION OF THE THERMODYNAMIC ENVIRONMENT IN THE MODELS BUT
CONFIDENCE IS HIGH THAT 700-500 MB LAPSE RATES WILL NOT BE ANYWHERE
NEAR AS PRISTINE. LIKELY NOT MOIST ADIABATIC BUT CERTAINLY NOT 7.5-8
DEG C/KM EITHER. SBCAPES ARE EXPECTED TO REACH 1000 J/KG WITH
MLCAPES LIKELY STRUGGLING TO REACH THAT SAME THRESHOLD. CLOSER
PROXIMITY TO JET WILL BRING SOLID 30-40 KNOTS OF 0-6KM BULK
SHEAR....GOOD FOR A POTENTIAL OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS FOR DAMAGING WIND GUSTS AND LARGE HAIL.

A CONVECTIVELY MODULATED BOUNDARY LAYER AND HIGHER SPEED FLOW
OVERHEAD MAKES THE TIMING OF INDIVIDUAL FORCING ELEMENTS DIFFICULT.
WILL OFFER A THOUGHT OR TWO TO THINK ABOUT DESPITE THE NOISE. SOME
MODEL DATA SUGGESTS THAT DIFFERENTIAL AIRMASS RECOVERY MAY OCCUR
PRIMARILY FROM THE IRISH HILLS TO THE SOUTHEAST. A PERTURBATION TO
THE FLOW OR RIBBON OF ENHANCED CONVERGENCE IS HIGHLIGHTED ON SOME
REMNANT CONVECTIVE SHORTWAVE ENERGY IS HIGHLIGHTED TO TRACK THROUGH
TOMORROW IN SOUTHWEST FLOW.  BEST IDEA ON TIMING FOR STRONG TO
SEVERE STORMS IS 19-23Z. ALL OF SOUTHEASTERN MICHIGAN IS IN THE
SLIGHT RISK ON SWODY2.

CONVECTION THAT DEVELOPS DURING THE DAY ON TUESDAY WILL BEGIN TO
DIMINISH BY EVENING. A LULL IN THE THUNDERSTORMS DEVELOP FOR THE
OVERNIGHT PERIOD AS ONE LOW PRESSURE SYSTEM MOVES OFF INTO CANADA
AND ANOTHER SECONDARY LOW DEEPENS OVER IOWA AND NORTHERN ILLINOIS.
HOWEVER...CURRENT MODEL SOUNDINGS ARE INDICATING MORE LOW LEVEL
MOISTURE IN BETWEEN THESE TWO LOW PRESSURE SYSTEMS THAN PREVIOUS
RUNS SO HAVE INCREASED THE FORECAST TO HIGH CHANCE POPS TO ACCOUNT
FOR ANY SHOWERS THAT WILL CONTINUE THROUGH THE OVERNIGHT PERIOD.

CURRENT MODEL RUNS ARE FAIRLY WELL IN AGREEMENT WITH ONE ANOTHER
BRINGING THE CENTER OF THE SURFACE LOW WILL ACROSS CENTRAL MICHIGAN
ON WEDNESDAY AS THE UPPER LOW MERGES INTO THE FLOW OVER CANADA. THIS
WILL BRING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THE DAY. AS THE COLD FRONT FINALLY MOVES OVER SOUTHERN MICHIGAN ON
WEDNESDAY NIGHT...RAIN WILL CONTINUE THROUGH WEDNESDAY NIGHT. THE
BACK END OF THIS LOW WILL LACK ANY SUPPORT FOR ORGANIZED CONVECTION
ON THURSDAY WITH ONLY RAIN CONTINUING FOR MOST OF THE DAY ON
THURSDAY. COLDER AIR BEGINS TO FILTER IN BEHIND THE PASSING LOW ON
THURSDAY RESULTING IN HIGH TEMPERATURES TO ONLY BE IN THE UPPER 50S TO
LOW 60S ACROSS THE CWA.

A FEW LINGERING RAIN SHOWERS WILL PERSIST INTO THE THURSDAY NIGHT
TIME FRAME BEFORE AN UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL
PLAINS. THIS WILL KEEP SURFACE HIGH PRESSURE OVER THE REGION THROUGH
THE WEEKEND RESULTING IN DRY CONDITIONS. THIS HIGH WILL ALSO
CONTINUE TO USHER IN MUCH COOLER TEMPERATURES WITH HIGHS ON FRIDAY
ONLY IN THE LOW TO MID 60S AND SLOWLY INCREASING TO THE UPPER 60S BY
SUNDAY. LOW TEMPERATURES WILL DIP DOWN INTO THE UPPER 30S AND LOW
40S OVER THE WEEKEND.

&&

.MARINE...

MODEST SOUTHERLY WINDS WILL REMAIN IN PLACE THROUGH MIDWEEK AS A LOW
PRESSURE SYSTEM SLOWLY LIFTS EAST OUT OF THE UPPER MIDWEST.  A WARM
AND UNSTABLE ENVIRONMENT WILL BRING A CHANCE OF THUNDERSTORMS
THROUGH THIS TIME.  WINDS WILL SHIFT TO THE NORTH ACROSS ALL WATERS
BY THURSDAY MORNING...AS THE LOW AND TRAILING COLD FRONT PUSH OFF TO
THE EAST.

&&

.AVIATION...ISSUED 110 PM EDT MON MAY 20 2013

//DISCUSSION...

SOUTHEAST MICHIGAN WELL WITHIN A DESTABILIZING WARM SECTOR
ENVIRONMENT THIS AFTERNOON.  DIURNAL CU GROWTH/EXPANSION WILL
CONTINUE THROUGH THE AFTERNOON...CIGS SETTLING INTO THE 4-5K FT
RANGE.  A DEEPENING MIXED LAYER WILL LEAD TO SOME SOUTHERLY WIND
GUSTS IN THE 20 KNOTS RANGE THROUGH PEAK HEATING.  MAIN QUESTION
WITHIN THIS ENVIRONMENT REMAINS DEFINING THE PROSPECTS FOR
THUNDERSTORM DEVELOPMENT...BOTH LATE AFTERNOON INTO THE EVENING AND
AGAIN LATE TONIGHT INTO TUESDAY.  GREATEST POTENTIAL IN THE NEARER
TERM WILL EXIST ROUGHLY 20Z-23Z NORTH AND 23Z-02Z ACROSS METRO
DETROIT...SUPPORTED BY A MID LEVEL WAVE WORKING INTO THE UNSTABLE
CONDITIONS.  WHILE OVERALL CONFIDENCE REMAINS MODEST AS TO THE
EXPECTED COVERAGE...WILL GO AHEAD AND OUTLOOK THE MOST LIKELY
WINDOW WITH A TEMPO MENTION.

FOR DTW...EXPANDING DIURNAL CU FIELD WILL WORK INTO THE TERMINAL
OVER THE NEXT 1-2 HOURS...LEAVING A PREVAILING SUB-5000 FT CEILING
FOR SEVERAL HOURS.  SOME CONCERN THAT DEVELOPING THUNDERSTORM
ACTIVITY LATE THIS AFTERNOON/EVENING WILL TEND TO TRACK NORTH/WEST
OF THE TERMINAL.  HOWEVER THE POTENTIAL FOR A THUNDERSTORM TO IMPACT
THE TERMINAL IS HIGH ENOUGH TO HIGHLIGHT A PERIOD...GREATEST WINDOW
23Z-02Z.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILINGS BELOW 5KFT THIS AFTERNOON AND EVENING.

* MEDIUM CONFIDENCE IN THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...MR
LONG TERM....RK/CB
MARINE.......MR
AVIATION.....MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 20, 4:27 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
427 AM EDT MON MAY 20 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
427 AM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR ALL OF SOUTHEAST MICHIGAN. DAMAGING WIND GUSTS OVER 60
MPH AND 1 INCH HAIL WILL BE THE PRIMARY THREATS ALTHOUGH AN
ISOLATED TORNADO WILL BE POSSIBLE AS WELL. STORM MOTION WILL BE TO
THE NORTHEAST AT 25 MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR
OVER SOUTHEAST MICHIGAN TUESDAY THROUGH THURSDAY. SOME OF THESE
STORMS COULD BECOME STRONG TO SEVERE TUESDAY THROUGH WEDNESDAY. AT
THIS TIME IT APPEARS THE GREATEST POTENTIAL FOR SEVERE STORMS WILL
BE ON TUESDAY. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE DURING
THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-210830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
427 AM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE CENTRAL GREAT LAKES. DAMAGING WIND GUSTS OVER
50 KNOTS AND 1 INCH HAIL WILL BE THE PRIMARY THREATS ALTHOUGH AN
ISOLATED TORNADO WILL BE POSSIBLE AS WELL. STORM MOTION WILL BE TO
THE NORTHEAST AT 20 KNOTS. HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR TUESDAY
THROUGH THURSDAY. SOME OF THESE STORMS COULD BECOME STRONG TO
SEVERE TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE GREATEST
POTENTIAL FOR SEVERE STORMS WILL BE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 20, 4:08 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
408 PM EDT MON MAY 20 2013

MIZ047-202115-
MIDLAND-
408 PM EDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
COLEMAN TO 23 MILES SOUTHWEST OF COLEMAN...MOVING NORTHEAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  COLEMAN BY 425 PM EDT...
  OIL CITY BY 430 PM EDT...
  EDENVILLE BY 445 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, May 20, 4:45 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
445 PM EDT MON MAY 20 2013

MIZ047-048-053-202145-
BAY-MIDLAND-SAGINAW-
445 PM EDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF PINCONNING TO 27 MILES SOUTHWEST OF SANFORD...MOVING EAST AT 30
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BENTLEY BY 450 PM EDT...
  MIDLAND BY 510 PM EDT...
  MERRILL BY 515 PM EDT...
  PINCONNING BY 520 PM EDT...
  LINWOOD AND FREELAND BY 535 PM EDT...
  KAWKAWLIN AND BAY CITY BY 545 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MANN
Special weather statement, May 20, 5:38 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
538 PM EDT MON MAY 20 2013

MIZ049-054-202230-
HURON-TUSCOLA-
538 PM EDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS ALONG A GUST FRONT EXTENDING FROM
13 MILES NORTH OF CASEVILLE TO 7 MILES SOUTHWEST OF CASEVILLE TO 9
MILES SOUTHWEST OF REESE...MOVING EAST AT 30 MPH.

WINDS GREATER THAN 40 MPH ASSOCIATED WITH A WELL DEFINED GUST
FRONT...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  UNIONVILLE AND FAIRGROVE BY 545 PM EDT...
  PIGEON BY 550 PM EDT...
  OWENDALE AND ELKTON BY 600 PM EDT...
  CARO BY 605 PM EDT...
  PORT AUSTIN AND GAGETOWN BY 610 PM EDT...
  KINDE BY 615 PM EDT...
  CASS CITY AND BAD AXE BY 620 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

SF
Local storm report, May 20, 6:22 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
622 PM EDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     14 NE AU GRES           44.20N 83.50W
05/20/2013  M38.00 MPH       LHZ349             MI   BUOY

            BUOY REPORT FROM GSLM4

0540 PM     TSTM WND GST     11 NNW BAY PARK         43.80N 83.70W
05/20/2013  M58.00 MPH       LHZ422             MI   BUOY

            49 MPH SUSTAINED WINDS FROM 510PM TO 540PM WITH PEAK GUST
            AT 540PM.

0550 PM     TSTM WND DMG     2 WNW SHIELDS           43.43N 84.12W
05/20/2013                   SAGINAW            MI   911 CALL CENTER

            POWER LINES DOWN.

0552 PM     TSTM WND DMG     4 ENE RHODES            43.93N 84.10W
05/20/2013                   BAY                MI   911 CALL CENTER

            BARN BLOWN DOWN. RADAR ESTIMATED TIME.

0556 PM     TSTM WND DMG     SANFORD                 43.68N 84.38W
05/20/2013                   MIDLAND            MI   911 CALL CENTER

            POWER LINES AND TREES DOWN. RADAR ESTIMATED TIME.

0559 PM     TSTM WND DMG     2 WNW SAGINAW           43.43N 83.99W
05/20/2013                   SAGINAW            MI   911 CALL CENTER

            TREES DOWN.

&&

SES

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:54 PM EDTSevere Thunderstorm WarningDTXMidland66 min
May 20, 5:03 PM EDTSpecial Marine WarningDTX102 min
May 20, 5:14 PM EDTSpecial Marine WarningDTX91 min
May 20, 5:16 PM EDTSevere Thunderstorm WarningDTXBay, Saginaw59 min
May 20, 5:48 PM EDTSevere Thunderstorm WarningDTXHuron, Tuscola57 min
May 20, 5:52 PM EDTSevere Thunderstorm WarningDTXShiawassee53 min
May 20, 5:53 PM EDTSpecial Marine WarningDTX2 hr
May 20, 6:13 PM EDTSevere Thunderstorm WarningDTXGenesee, Saginaw77 min
May 20, 6:36 PM EDTSpecial Marine WarningDTX114 min
May 20, 6:41 PM EDTSevere Thunderstorm WarningDTXHuron, Sanilac79 min
May 20, 6:43 PM EDTSevere Thunderstorm WarningDTXLapeer, Tuscola77 min
May 20, 6:53 PM EDTSevere Thunderstorm WarningDTXOakland67 min
May 20, 7:27 PM EDTSpecial Marine WarningDTX2 hr
May 20, 7:43 PM EDTSevere Thunderstorm WarningDTXSaint Clair, Sanilac62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.